Alert archive / Minnesota / River Flood Warnings in 2020

River Flood Warning 15, NWS Grand Forks, ND

March 28, 2020Polk County, Minnesota; Grand Forks County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Mar 28, 2020, 10:59 AM CDT for Polk County, Minnesota; Grand Forks County, North Dakota. It took effect at Apr 1, 2020, 12:35 AM CDT. It was in force for 26 days.

The area

The counties it named.

The facts

Issued
Mar 28, 2020, 10:59 AM CDT (15:59 UTC)
In effect from
Apr 1, 2020, 12:35 AM CDT
Expired
Apr 27, 2020, 9:09 AM CDT
In force
26 days
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Moderate

Counties Polk County, MN, Grand Forks County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 46 km from the middle of the area, began a volume at 16:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Red River of the North at Grand Forks (EGFM5). The gauge peaked at 47.68 ft at Apr 9, 2020, 10:00 PM CDT.

actionminormoderatemajor20304003/2803/2903/3003/3104/0104/0204/0304/0404/0504/0604/0704/0804/0904/1004/1104/1204/1304/1404/1504/1604/1704/1804/1904/2004/2104/2204/2304/2404/2504/2604/2704/28
Action stage
27 ft
Minor stage
28 ft
Moderate stage
40 ft
Major stage
46 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05082500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 28, 10:51 AM CDT, 8 minutes earlier.

Area forecast discussion, Mar 28, 10:51 AM CDT, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1051 AM CDT Sat Mar 28 2020

.UPDATE...
Issued at 1050 AM CDT Sat Mar 28 2020

Patchy dense fog is still lingering at a few locations in eastern
ND and far northwest MN (highly localized). Vast majority of
locations clear now. Adjustments were made to linger fog and
extended Special Weather Statement through midday.

UPDATE Issued at 659 AM CDT Sat Mar 28 2020

Area of fog has expanded in length but still rather narrow in
width. 11z fog is from the Red Lake MN area thru Thief River Falls
to Grand Forks and then southwest to Valley City and Forman. Some
recent shift west and southwest has occurred compared to earlier
in the morning. Mainly clear above the fog layer and expect it
should burn off thru 15z.

No further changes. 06z models indicate far SE fcst area likely to
miss the precipitation altogether as NW edge hugs about Staples to
Alexandria.

&&

.SHORT TERM...(Today through Sunday)
Issued at 247 AM CDT Sat Mar 28 2020

Patches of high clouds moving northeast across the area, with
thicker cloud cover (mostly mid level) in South Dakota and
southwestern MN moving north. Cloud cover today will be thickest
in far SE ND into MN, but quite a bit of dry low-mid level air
remains over central into NE ND and far NW MN today and thus more
sunshine than prev thought expected. HRRR highs today quite warm
today with mid 40s to mid 50s, and with more sun in many areas
than prev thought did go on the warmer side of guidance, though
not quite as warm as HRRR would have. But thinking mid 40s to low
50s.

Stepping back to current, areas of fog so far as been confined to
NW MN mainly from just north/east of Grand Forks thru Marshall
county and into Roseau county. Expect the chance for additional
fog development thru the early morning. Did an SPS and graphicast
for fog in N RRV and NW MN thru past sunrise.

Also in regards to forecast storm system to affect MN, good
agreement from 00z model suite in keeping the precipitation
farther south/east than it showed 24 hours ago. Short range
ensemble guidance indicates chance of precip confined to Elbow
Lake to Wadena with light precip in this area (now 0.05 inch or
less) this aftn into tonight. Heaviest precip axis has shifted
farther east and best wet snow chances as well and therefore no
longer expect accumulating snow in far SE fcst area as best
dynamic cooling farther east/southeast.

Sunday will see dry air on the NW side of the departing upper low
over NW MN into E ND. Some mid or high level moisture, but overall
enough sun to push temps back into the 40s to low 50s.

Considering the changes to the fcst no weather impacts expected
this weekend.

.LONG TERM...(Sunday night through Friday)
Issued at 247 AM CDT Sat Mar 28 2020

No significant impacts are expected in the long term period other
than expedition of spring snowmelt from a warm Monday and light rain
on Tuesday.

The most prominent feature for the long term period will be a very
warm Monday afternoon as ensemble plumes show strong confidence
(tight packing)for upper 50 highs across the southern Red River
Valley and areas west of Devils Lake and Langdon that have been snow
free. This will be the warmest day of the seven day forecast period.

Confidence in temperatures begins to increase by 00Z April 1, when
ensemble spreads begin to diverge by about 20 deg for Fools Day
highs.  The trend of the mean is gradual cooling for mid week and
beyond, with highs in the mid 30s by the end of next week and lows
dipping into the teens and twenties at night.

The best signal for QPF is in the Mar 31 to Apr 1 timeframe, with
rain spreading west to east across the area as a southerly fetch of
moisture moves up from the Gulf of Mexico.  The leading edge may
produce a wintry mix as temperatures cool Monday night, but Tuesday
is expected to be all rain.  This combination of a warm Monday and
some rain on Tuesday should expedite the spring snowmelt, especially
across ND tribs where most of the rain will fall.

Confidence in the Wed-Sat timeframe for any precipitation is low as
ensemble plumes diverge considerably beyond Tuesday.  Each day
shows a weak signal for some precipitation and p-type would be
diurnally driven as temperatures fluctuate diurnally between mid 30s
and mid 20s. Models have backed off low POPs for Thursday night and
that is pretty much the only "dry" period in the latest model
blends.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 659 AM CDT Sat Mar 28 2020

Issue for GFK, TVF and BJI is fog and timing of when visibility
rises. Expect it will do so 14z-1530z time frame. Once this occurs
VFR conditions all areas this aftn/eve. Some fog may form again
over parts of NE ND with short term models showing a higher risk
DVL basin where winds lightest tonight.

&&

.HYDROLOGY...
Issued at 900 PM CDT Fri Mar 27 2020

River rises continue along most rivers in the southern Red River
basin, and the Red at Fargo and Wild Rice at Abercrombie are
forecast to reach major stage mid to end of next week. The flood
wave moving up the Red will reach Halstad most likely at moderate
stage levels, but this, like most of the forecasts, is based on
forecast QPF, most of which is attributed to the system affecting
our south and east locales over the weekend. With anticipated warmer
temperatures enhancing snow melt later this weekend and into next
week, the Maple River near Mapleton and the Sheyenne River near
Harwood are both forecast to rise to above moderate flood stage. The
Buffalo River near Hawley, the Wild Rice River in MN near Hendrum,
and the Sheyenne River near Kindred should reach minor flood stage.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...Riddle
LONG TERM...Speicher
AVIATION...Riddle
HYDROLOGY...WJB
Hazardous weather outlook, Mar 28, 6:39 AM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
639 AM CDT Sat Mar 28 2020

MNZ001-002-004>009-013>017-NDZ008-016-027-029-030-038-039-049-052-
291145-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Pembina-Eastern Walsh-Grand Forks-
Steele-Traill-Barnes-Cass-Ransom-Sargent-
639 AM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Areas of fog will decrease visibility to as low as one-quarter
mile this morning. The fog should burn off by 11 AM. Motorists
should expect periods of low visibility.

An increase in river levels will continue. The greatest flooding
risks are expected along the southern mainstem of the Red River
and along the Wild Rice River near Abercrombie. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An increase in river levels will continue this weekend into next
week. The greatest flooding risks are expected along the southern
mainstem of the Red River and along the Wild Rice River near
Abercrombie. Refer to the latest flood warnings and statements for
detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ003-022>024-027>032-040-NDZ006-007-014-015-024-026-028-053-054-
291145-
Clay-Mahnomen-South Clearwater-Hubbard-West Becker-East Becker-
Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-Towner-
Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Richland-Western Walsh-
639 AM CDT Sat Mar 28 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

An increase in river levels will continue. The greatest flooding
risks are expected along the southern mainstem of the Red River
and along the Wild Rice River near Abercrombie. Refer to the
latest flood warnings and statements for detailed information on
specific locations.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An increase in river levels will continue this weekend into next
week. The greatest flooding risks are expected along the southern
mainstem of the Red River and along the Wild Rice River near
Abercrombie. Refer to the latest flood warnings and statements for
detailed information on specific locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Mar 28, 6:25 AM CDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
625 AM CDT Sat Mar 28 2020

MNZ001-002-007>009-013>017-NDZ016-027-029-030-038-039-049-052-
281530-
West Polk-Norman-West Marshall-East Marshall-North Beltrami-
Pennington-Red Lake-East Polk-North Clearwater-South Beltrami-
Eastern Walsh-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-
Sargent-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah,
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh,
Erskine, Bagley, Clearbrook, Bemidji, Grafton, Park River,
Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman,
and Rutland
625 AM CDT Sat Mar 28 2020

...AREAS OF FOG ACROSS PARTS OF EASTERN NORTH DAKOTA AND
NORTHWESTERN MINNESOTA...

Areas of fog occasionally reducing visibility to around one-
quarter mile have developed across parts of northwestern Minnesota
and into the mid Red River valley and into parts of southeastern
North Dakota. The area of fog is mainly from Red Lake Minnesota to
Grand Forks and then to Valley City and Forman.

Travelers are encouraged to be prepared for the possibility of
rapidly deteriorating visibility, and to use extra caution at
intersections and railroad crossings. The fog is expected to
improve by mid morning.

dtr
Special weather statement, Mar 28, 10:09 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1009 AM CDT Sat Mar 28 2020

MNZ001-002-007-NDZ016-026>030-038-039-281800-
West Polk-Norman-West Marshall-Eastern Walsh-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Warren, Stephen, Argyle, Grafton,
Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks,
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, and Fargo
1009 AM CDT Sat Mar 28 2020

...PATCHY DENSE FOG LINGERING THROUGH MIDDAY...

Patchy dense fog occasionally reducing visibility below one
quarter mile is lingering across parts of east central North
Dakota and far northwest Minnesota. Travelers are encouraged to
be prepared for the possibility of rapidly deteriorating
visibility, and to use extra caution at intersections, railroad
crossings. The fog is expected to improve by early afternoon.

DJR
Special weather statement, Mar 28, 10:12 AM CDT, 47 minutes before
Special Weather Statement...CORRECTED
National Weather Service Grand Forks ND
1012 AM CDT Sat Mar 28 2020

MNZ001-002-007-NDZ016-026>030-038-039-281800-
West Polk-Norman-West Marshall-Eastern Walsh-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-
Including the cities of Crookston, East Grand Forks, Ada,
Twin Valley, Halstad, Warren, Stephen, Argyle, Grafton,
Park River, Lakota, Mcville, Aneta, Tolna, Grand Forks,
Cooperstown, Finley, Hope, Mayville, Hillsboro, Hatton, Portland,
Valley City, and Fargo
1012 AM CDT Sat Mar 28 2020

...PATCHY DENSE FOG LINGERING THROUGH MIDDAY...

Patchy dense fog occasionally reducing visibility below one
quarter mile is lingering across parts of eastern North Dakota
and far northwest Minnesota. Travelers are encouraged to be
prepared for the possibility of rapidly deteriorating visibility,
and to use extra caution at intersections, railroad crossings. The
fog is expected to improve by early afternoon.

DJR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 10:59 AM CDTRiver Flood WarningFGFMarshall, Polk35 days
Mar 28, 10:38 AM CDTRiver Flood WarningFGFCass, Ransom15 days
Mar 28, 10:47 AM CDTRiver Flood WarningFGFCass22 days

Nearby

River Flood Warnings in Minnesota, 2020River Flood Warnings in North Dakota, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.